0
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 50.19.47.197. Please contact the publisher to request reinstatement.
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Observation |

Chronic Lymphedema in Renal Transplant Recipients Under Immunosuppression With Sirolimus Presentation of 2 Cases FREE

Carola Baliu, MD1; Nuria Esforzado, MD2; Josep M. Campistol, MD2; José M. Mascaró Jr, MD1
[+] Author Affiliations
1Department of Dermatology, Hospital Clínic de Barcelona, Universitat de Barcelona, Barcelona, Spain
2Kidney Transplant Unit, Department of Nephrology, Hospital Clínic de Barcelona, Universitat de Barcelona, Barcelona, Spain
JAMA Dermatol. 2014;150(9):1023-1024. doi:10.1001/jamadermatol.2014.158.
Text Size: A A A
Published online

REPORT OF CASES

Patient 1

A man in his 40s developed chronic renal failure secondary to glomerulonephritis and required renal transplantation. Thirteen years later, he required retransplantation. His medical history was relevant for hypertension, dyslipidemia, and severe ischemic heart disease. His immunosuppressive therapy included prednisone, mycophenolate mofetil, and sirolimus. Eight years after his first transplantation, but only a few months after he began sirolimus treatment, he developed left upper extremity lymphedema on the same arm as the arteriovenous fistula (AVF) used for dialysis. The lymphedema was still present at last follow-up (Figure). Complementary studies such as Doppler ultrasonography and magnetic resonance angiography showed normal findings, and the lymphedema could not be attributed to any cause other than sirolimus. The AVF was tied off; sirolimus treatment was discontinued; and he began acupressure treatment (an alternative medicine technique based on the application of physical pressure is to trigger points) with some improvement of lymphedema.

Place holder to copy figure label and caption
Figure.
Left Lower Arm Lymphedema

Lymphedema in patient 1 developed a few months after sirolimus treatment was begun.

Graphic Jump Location
Patient 2

A woman in her 40s developed chronic renal failure secondary to polycystic renal disease and required renal transplantation. Her medical history was relevant for hypertension, hiatal hernia, and temporal lobe epilepsy. Her immunosuppressive therapy included prednisone, mycophenolate mofetil, and tacrolimus. This treatment regimen was changed to prednisone and sirolimus when she developed polyomavirus nephritis a year after transplantation. One year after sirolimus was added to her regimen, she developed chronic lymphedema in her right breast and forearm, the same side of her body as her former AVF. No axillary lymph nodes were found. Mammography, magnetic resonance imaging, skin biopsies of the breast, Doppler ultrasonography, and tumor markers assays were repeatedly performed, and all findings were normal. After malignancy was ruled out, her chronic lymphedema could not be attributed to any cause other than sirolimus. It did not improve during a follow-up of 5 years. Unfortunately, the patient died 8 years after transplantation due to primary central nervous system lymphoma.

DISCUSSION

Adverse effects of mTOR (mammalian target of rapamycin) inhibitors include hyperlipidemia, thrombocytopenia, lymphocele, hernia, delayed wound healing, thrombotic microangiopathy, interstitial pneumonitis, angioedema, edema of the eyelids, and acneiform eruptions. Chronic lymphedema is very rare, and only a few cases have been described in the literature.13 To relate this adverse event to the drug, it is necessary to exclude other causes of lymphedema. Therefore a negative family history for lymphedema, no evidence of underlying neoplasm, and a temporal relationship between initiation of the drug and symptoms of edema (that can vary from a few months to years) may suggest this association.4 The anatomical correlation between lymphedema and the site of previous surgery (or the area of the AVF used for hemodialysis) may be explained because trauma to local lymphatics by previous surgery can cause failure of lymphangiogenesis as a part of wound healing. The mechanism by which sirolimus interferes with lymphatic drainage is unclear, but it has been postulated that use after surgery inhibits lymphangiogenesis, prevents lymphatic endothelial cell migration, and causes lymphatic endothelial cell proliferation. Interference with lymphatic integrity has also been hypothesized.5

In conclusion, we describe herein 2 renal transplant patients with chronic lymphedema attributable to sirolimus at the same area where the AVF for hemodialysis was located. Patients taking inhibitors of mTOR should be carefully monitored for this complication at an early stage, so that dose reduction or discontinuation of treatment might prevent an irreversible lymphedema.

ARTICLE INFORMATION

Corresponding Author: José M. Mascaró Jr, MD, Department of Dermatology, Hospital Clínic de Barcelona, Calle Villarroel 170, 08036 Barcelona, Spain (jmmascaro_galy@ub.edu).

Published Online: June 4, 2014. doi:10.1001/jamadermatol.2014.158.

Conflict of Interest Disclosures: None reported.

REFERENCES

Desai  N, Heenan  S, Mortimer  PS.  Sirolimus-associated lymphoedema: eight new cases and a proposed mechanism. Br J Dermatol. 2009;160(6):1322-1326.
PubMed   |  Link to Article
Al-Otaibi  T, Ahamed  N, Nampoory  MR,  et al.  Lymphedema: an unusual complication of sirolimus therapy. Transplant Proc. 2007;39(4):1207-1210.
PubMed   |  Link to Article
Aboujaoude  W, Milgrom  ML, Govani  MV.  Lymphedema associated with sirolimus in renal transplant recipients. Transplantation. 2004;77(7):1094-1096.
PubMed   |  Link to Article
Romagnoli  J, Citterio  F, Nanni  G, Tondolo  V, Castagneto  M.  Severe limb lymphedema in sirolimus-treated patients. Transplant Proc. 2005;37(2):834-836.
PubMed   |  Link to Article
Huber  S, Bruns  CJ, Schmid  G,  et al.  Inhibition of the mammalian target of rapamycin impedes lymphangiogenesis. Kidney Int. 2007;71(8):771-777.
PubMed   |  Link to Article

Figures

Place holder to copy figure label and caption
Figure.
Left Lower Arm Lymphedema

Lymphedema in patient 1 developed a few months after sirolimus treatment was begun.

Graphic Jump Location

Tables

References

Desai  N, Heenan  S, Mortimer  PS.  Sirolimus-associated lymphoedema: eight new cases and a proposed mechanism. Br J Dermatol. 2009;160(6):1322-1326.
PubMed   |  Link to Article
Al-Otaibi  T, Ahamed  N, Nampoory  MR,  et al.  Lymphedema: an unusual complication of sirolimus therapy. Transplant Proc. 2007;39(4):1207-1210.
PubMed   |  Link to Article
Aboujaoude  W, Milgrom  ML, Govani  MV.  Lymphedema associated with sirolimus in renal transplant recipients. Transplantation. 2004;77(7):1094-1096.
PubMed   |  Link to Article
Romagnoli  J, Citterio  F, Nanni  G, Tondolo  V, Castagneto  M.  Severe limb lymphedema in sirolimus-treated patients. Transplant Proc. 2005;37(2):834-836.
PubMed   |  Link to Article
Huber  S, Bruns  CJ, Schmid  G,  et al.  Inhibition of the mammalian target of rapamycin impedes lymphangiogenesis. Kidney Int. 2007;71(8):771-777.
PubMed   |  Link to Article

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

764 Views
1 Citations
×

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
PubMed Articles
Jobs